MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE® SYNECOR INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE® SYNECOR INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number GKFR2030
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hernia (2240)
Date of Event 06/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2016: medical center of (b)(6).(b)(6) operative report.Procedure performed: abdominal panniculectomy.Left rectus abdominus internal oblique and transversus abdominis musculofascial advancement flap.Right rectus abdominus internal oblique and transversus abdominis musculofascial advancement flap.Diagnoses: abdominal panniculus.Ulceration of abdominal wall skin.Recurrent ventral hernia.Assistants: (b)(6); and (b)(6), (b)(6) university 3rd year student.Indications for surgery: this patient is a 52-year-old woman with the diagnoses as stated above.She has been hospitalized over the last several days with an intraperitoneal catheter and her intraperitoneal cavity has been inflated with air to facilitate musculofascial reconstruction of her abdominal wall.Findings at surgery: ¿the musculofascial layer of her abdominal wall was very attenuated, right rectus abdominus muscle was displaced posteriorly and laterally by the large right lower quadrant ventral hernia, and the weight of the resected panniculus is 2300 grams ¿ at least.Procedure: the patient received intravenous antibiotic preoperatively, wore scds on both legs throughout surgery.Bladder was catheterized following induction of general endotracheal anesthesia.Preoperatively with her standing upright, the oval-shaped panniculectomy markings were made ¿ the lower marking was begun centrally in the suprapubic crease about 8 cm superior to the introitus, and this was extended out in the right and left groin laterally to meet the lateral ends of the inferior marking.This planned excision incorporated the most attenuated and ulcerated skin of the right lower quadrant of the abdominal wall.The patient is positioned in the flexed position with her knees gently flexed over pillows.Following induction of general endotracheal anesthesia, about 20 ml of 0.5% lidocaine 1:200,000 epinephrine was infiltrated into the abdominal wall spleen along the surgical markings, anterior trunk repair chloraprep and sterile drapes were placed.The surgical markings were incised with #10 blade scalpel, down to the premusculofascial plane.The panniculus is separated from the musculofascial layer of the abdominal wall in a lateral to medial and inferior to superior direction.I did not plan to preserve the umbilicus because it was involved with the ventral hernia and my concern was that it will be ischemic after the hernia repair.The panniculus is separated from the right lower quadrant hernia sac without injury in the viscera.Bleeding was controlled with electrocautery.Larger perforating vessels from the musculofascial layer to the panniculus are controlled with 2-0 pds suture ligatures as well as metal vascular clips as well as the ligasure.The panniculus was passed off the sterile field to be weighed and sent for routine pathology examination.Dr.(b)(6) and dr.(b)(6) then proceeded to dissect the hernia sac away from the fascial defect, resect the colon and the omentum to facilitate the musculofascial repair.I then reentered the procedure and by sharp dissection, through the panniculectomy wound, in the premusculofascial plane, lateral to the right and left linea semilunaris, prefascial tunnels were made by sharp dissection from the inguinal ligament to the costal margins.The first on the left and then on the right side, the aponeurosis of the internal oblique is entered using the electric cutting instrument, and then using the electric cutting instrument, the internal oblique aponeurosis is divided vertical direction from the costal margin to the inguinal ligament in order to do a separation of abdominal wall components.This allowed advancement of the left rectus abdominis internal oblique/ transversus abdominis musculofascial unit to the midline, and the right internal oblique transversus abdominis rectus abdominis musculofascial unit to the midline.Dr.(b)(6) and dr.(b)(6) proceeded to do the musculofascial reconstruction and hernia repair with mesh as well as approximation in the midline of the musculofascial layer.Dr.(b)(6) then placed a drain #10 round drain between the intraperitoneal mesh and the musculofascial layer, exiting thought the right groin skin where is was secured with a 4-0 nylon suture.I placed a #15 drain in the premusculofascial plane, exiting through the left groin where it was secured with a 3-0 nylon suture.Hemostasis in the wound was satisfactory.The wound irrigated with sterile saline solution.Also, in order to completely repair the musculofascial defect, a vertical incision through the superior abdominal skin flap was made in the midline, with excision of the umbilicus, in order to provide satisfactory access for the repair.I also excised and a v-shaped or triangular wedge of skin and subcutaneous tissue in the center of the mons pubis in order to facilitate the repair.Closure was begun by flexing the operating room table, and approximating the left and right abdominal wall skin flaps, and the left and right mons pubis skin flaps with a 2-0 pds deep dermal suture.The superficial fascia is closed in the transverse as well as the vertical wounds with interrupted 2-0 ods sutures, deep dermis was closed with interrupted 2-0 pds sutures, dermal closure is completed with the insorb subcuticular stapler and running 3-0 ods subcuticular suture.Dermabond was applied as a dressing.Sterile dressing were applied to the drain sites.Estimated blood loss for the entire procedure was 125 ml.The counts reported as correct by the operating room staff.At the time of this dictation, the patient is being prepared for extubation and transport to recovery room in satisfactory condition.¿ on (b)(6) 2016: medical center of (b)(6).(b)(6) operative report.Pre/postop diagnosis: recurrent incisional hernia with incarcerate intestine and also domain.Procedure: panniculectomy to be dictated by dr.(b)(6).Exploratory laparotomy with lysis of adhesions with a right hemicolectomy with ileocolic anastomosis and omentectomy.Complex abdominal wall incisional hernia, recurrent repair with bilateral anterior component separation to be dictated by dr.(b)(6) and placement of synecor mesh intraperitoneal, by myself.So open hernia with mesh placement.Other procedures were excision of scar, old mesh, foreign body.Assistant surgeon: dr.(b)(6).Resident surgeon: dr.(b)(6).Specimens: panniculus, hernia sac with foreign body, hemicolectomy and omentectomy.Anesthesia: general and on-q transabdominal placement.Blood loss: 125 ml.Drains: two drains.Pathology: the above specimens.Indications: this is a patient who was admitted the week prior with a staged intraoperative placement of a peritoneal catheter to instill air sequentially daily until this operation for tissue expansion.Operation: ¿the patient was in the operating room undergoing panniculectomy, joined with dr.(b)(6).Timeout had been completed.The patient was prepped and draped.We finished panniculectomy and took the hernia sac off the overlying skin.Then, dr.(b)(6) and i dissected out the hernia sac and old mesh with care to not injure the bowel.With this, there was a redundancy in the right colon, so we did a right hemicolectomy with side-to-side stapled anastomosis and a ta stapled anastomosis, closing the mesenteric defect with 3-0 vicryl, then we had to tee off the upper portion of the incision at the umbilicus, taking out the umbilicus to expose the last hernia defect.At this point, we took the omentum off the remaining colon and stomach.All counts were correct, and we placed tow on-q pump preperitoneal on each side with appropriate dilation.Dr.(b)(6) did 2 anterior releases.Then we placed the intraperitoneal mesh using transfascial stay sutures and securestrap sutures or tacks in the retropubic area and the lateral sidewall and to the anterior abdominal wall using 6 transfascial stay sutures; the last 2 being superiorly at the edge of the skin.We were then able to close the anterior fascia with #1 looped pds cutting out any excessive tissues as necessary.We placed a round drain over the mesh and then dr.(b)(6) came in to close the skin in the remaining parts of the operation, the patient in stable condition.¿ there is no mention of gore device removal in the records.On (b)(6) 2016: medical center of (b)(6).Intraoperative nursing record.Preoperative and postoperative diagnoses: abdominal skin ulceration.Ventral hernia.Procedure: abdominal panniculectomy.Hernia repair ventral.Wound class: clean-contaminated.General comments: right hemicolectomy done by dr.(b)(6) also, hernia/hemicolectomy started at 0930 and ended at 1135.Red areas to skin in perineal and abdomen.Drains: jp bulb abdomen x 2.Implant description: biomaterial 20 x 30 cm.Catalog number: gkfr2030.Rectangle synecor.Site: abdomen.Manufacturer: wl gore.Lot number 14899337.Expiration date: 03/16/19.Dressing; mastisol, steri-strips, 4 x 4, tegaderm for abdomen.Dermabond on lower abdomen.On (b)(6) 2016: medical center of (b)(6).Implant sticker.Gore® synecor biomaterial.Ref gkfr2030.Sn: (b)(4).Expiration: 2019-03-16.The records confirm a gore® synecor intraperitoneal biomaterial (gkfr2030/(b)(4)) was implanted during the procedure.On (b)(6) 2016: medical center of (b)(6).(b)(6) post procedure note.Procedures performed description: panniculectomy.Exploratory laparotomy with approximately 1.5 hour lysis of adhesions.Right hemicolectomy with ileocolic anastomosis.Omentectomy.Bilateral anterior component separation/myofascial.Repair of complex ventral incisional hernia with mesh.Excision of hernia sac with mesh explantation.Preoperative and postoperative diagnoses: complex abdominal wall ventral incisional hernia.Ulceration of abdominal wall skin and panniculus, loss of domain.Surgeon: (b)(6).General anesthesia.Specimens removed: panniculus.Hernia sac with foreign body.Hemicolectomy.Omentum.Disposition: pathology.Stable condition.On (b)(6) 2016: medical center (b)(6).(b)(6) [illegible], md.Pathology report.Accession #: sp-16-0004835.Specimen source: panniculectomy, abdominal wall hernia sac with foreign body, omentum, right hemicolectomy.Clinical history: abdominal skin ulceration, ventral hernia.Final diagnosis: skin, panniculectomy (gross examination only); benign skin and adipose tissue with no grossly identifiable lesions.Abdominal wall hernia, herniorrhaphy; hernia sac, benign skin with no significant histopathologic abnormality, no polarizable foreign body material identified.Explanted surgical mesh and surgical sutures.Omentum, omentectomy; benign omentum with no significant histopathologic abnormality.Terminal ileum and colon, right hemicolectomy; colon with serosal adhesion, no mucosal lesions identified, surgical margins are histologically viable, four benign reactive lymph nodes.Microscopic description: microscopic examination performed.All stain controls are appropriate.Gross description: received fresh labeled (b)(6) and ¿panniculectomy¿ is a 2277 gram, [illegible] x 15 x 5 cm portion of lightly pigmented wrinkled skin and subcutaneous adipose tissue.Lesions and/or nodules are not identified.There is a [illegible] area of blue red congestion with disruption of the skin integrity.There is a pink tan fibromembranous sheath on the deep surface associated with the discolored skin.This specimen is for gross examination only.Sections are not submitted.Received in formalin labeled (b)(6) and ¿abdominal wall hernia sac¿ is a 15.2 x 13.1 x 7 cm aggregate of pink tan fibromembranous tissue, yellow lobulated adipose tissue, suture material and synthetic mesh material.There is a 4 x 1.5 cm portion of lightly pigmented skin with an umbilicus present.Representative sections to include a section through the umbilicus, fibromembranous tissue and yellow lobulated adipose are submitted in cassette 81.Received in formalin labeled (b)(6) and ¿omentum¿ is a 30 x 15.2 x 2 cm aggregate of yellow lobulated adipose tissue consistent with omentum.Several adhesions are identified.Lesions and/or nodules are not identified.Representative sections are submitted in cassettes c1-c3.Received in formalin labeled (b)(6) only is a 6.5 x 1.5 cm portion of terminal ileum attached to a 30.8 cm segment of large bowel that measures 4 cm in diameter.The serosal surface is purple pink with several adhesions.The mucosa is tan and demonstrates normal folding.Lesions are not appreciated.An appendix is not identified.There are areas of slight congestion toward the distal end of the colon.Sectioning through the pericolonic fat reveals several pink tan lymph node candidates measuring up to 0.5 cm.Extending from the distal pericolonic fat is a 15.2 x 7 x 2.5 cm portion of yellow lobulated adipose tissue and associated pink tan fibromembranous tissue.Representative sections are submitted in cassettes d1-d6.On (b)(6) 2016: medical center of (b)(6).(b)(6) discharge summary.Admitted for insufflation of the foley bulb in preparation for repair of ventral hernia.Discharge diagnoses: status post repair of ventral hernia in combination with dr.(b)(6) and dr.(b)(6).History of htn, diabetes, hyperlipidemia, tachycardia; resolved.Brief summary: admitted by dr.(b)(6) team on (b)(6) 2016 for insufflation of the foley bulb for ventral hernia repair.The details for which are present in the history and physical done by colleague.Was done without any complications, the surgery was done, drains were left in place, and surgical team followed her closely and she did very well and is stable enough to go home today on instructions of surgical team and follow up with dr.(b)(6) in 2 weeks and dr.(b)(6) in 1 week, and pcp.See discharge medications done by dr.(b)(6).On (b)(6) 2016: medical center of (b)(6).(b)(6) surgery discharge note.Admitted status post peritoneal dialysis catheter placed for progressive insufflation/expansion to repair for repair of recurrent incisional vh with loss of domain.Panniculectomy.Right hemicolectomy.Omentectomy.B/l anterior myofascial component separation.Ventral hernia repair with mesh (b)(6) 2016.Tolerating regular diet, positive bowel movement.Impression and plan: catheters removed today, continue oral pain meds.Status post right hemicolectomy/omentectomy, and complex abdominal wall reconstruction; tolerating regular diet with bowel movement.Status panniculectomy and anterior component separation bilaterally; continue wound care per dr.(b)(6); wounds secure with sutures in place and dermabond.Maintain bilateral lower abdominal drains (right posterior to fascia above mesh and left in subcutaneous tissue.Management with dr.(b)(6) on discharge.Ok to discharge home.Follow up with dr.(b)(6) in 1 week.Teach patient to strip/empty/record bilateral drains daily and bring results to follow appointments.Follow up with dr.(b)(6) in 2 weeks.Prescription for bactrim while jackson pratt drains in place.Prescription for norco.Light activity; must remain flexed at waist when in bed and ambulating.Diabetic diet.Ok to sponge bath.(b)(6) 2016: (b)(6) surgical associates.(b)(6) office note.2 week postop open incisional hernia with mesh and component separation with dr.(b)(6).Doing well, no complications, excellent cosmetic result.Pain improving, no nausea/vomiting, component separation, very satisfied with surgery.Drain one output less than 10cc a day.Exam: abdomen; soft non-tender/non-distended, bowel sounds present, no guarding or rigidity, no masses felt.Follow up 2 weeks.On (b)(6) 2016: (b)(6) health physician group.(b)(6) office notes.On evaluation she feels well.No problems from surgery.Would like filter removed.Weight 209 pounds.Bmi 35.32.Exam: obese, pleasant, in no distress.Abdomen soft and nontender.Medications: lantus, metformin, pravastatin.Assessment: incisional hernia with obstruction or gangrene, status post placement of ivc filter on (b)(6) 2016 for prophylaxis, would like it removed.Treatment: ivc filter retrieval (b)(6) 2016.Hold metformin.On (b)(6) 2016: (b)(6) surgical associates.(b)(6) office note.1 month follow up.Doing well, no complications, pain improving, no nausea, vomiting.On (b)(6) 2016: (b)(6) surgical associates.(b)(6) office note.6 month follow up.Doing well, encourage weight loss.Weight 238.Exam: abdomen; would healing well, some bulging above incision, no defect detected.On (b)(6) 2017: (b)(6) surgical associates.(b)(6) office note.One year follow up.Has some upper abdominal swelling.Will get ct scan abdomen and pelvis.Exam: abdomen; soft, no masses felt, no hernia.On (b)(6) 2017: (b)(6) imaging specialists.(b)(6) radiology-ct abdomen/pelvis.History: ventral hernia.Findings: since previous examination, prior placed anterior hernia mesh is no longer apparent.A large right lateral abdominal wall spigelian hernia has been reduced with a small recurrent or residual right lateral spigelian hernia or eventration present containing only a partial loop of large bowel, nonobstructive and nonincarcerated.There is a recurrent midline abdominal wall hernia measuring 6.4 cm in diameter with a 4.6 cm aperture.This contains a single loop of small bowel without evidence for obstruction or incarceration.The bowel gas pattern is nonobstructive in nature.No bowel wall thickening or inflammatory changes.Subcutaneous and stranding of the inferior aspect of the abdominal wall is felt to reflect postsurgical scarring.Impression: extensive postsurgical change as above with significant improvement in previously seen large right spigelian hernia.A small residual or recurrent speed galea and hernia or eventration is present without incarceration or bowel obstruction.A more discrete recurrent mid to upper midline abdominal wall hernia is present containing a loop of small bowel nonincarcerated and nonobstructed.On (b)(6) 2017: (b)(6) surgical associates.(b)(6) office notes.Assessments: plan robotic assisted incisional hernia repair.Surgery counseling: risks benefits and complications explained.Verbal and written consent obtained.History of present illness: post-op ventral hernia repair open, very satisfied with surgery, has bulging superior to old incision and mesh; ct shows hernia.Bmi 46.27, weight 253.Exam: abdomen soft nontender, non-distended, bowel sounds present, no masses felt.On (b)(6) 2017: medical center of (b)(6).(b)(6) operative report.Pre/postop diagnosis: superior edge ventral hernia.Procedure performed: robotic assisted ventral hernia repair with mesh of incarcerated ventral hernia.Robotic assisted adhesiolysis.Surgeon: dr.(b)(6).Resident: (b)(6).Anesthesia: general and local.Estimated blood loss: minimal.Specimen: none.Implants: synecor mesh 15 x 20 cm intraperitoneal.Indication: the patient is a 42 yo f s/p multiple abdominal procedures and multiple vhr with a recurrent ventral hernia at the edge of the mesh.The decision was made to move forward with robotic assisted vhr.Consent was obtained.Procedure in detail: ¿the patient was brought to the operative suit [sic].A timeout was performed to ensure that the correct patient and the correct site and the correct procedure was to be performed.Everyone in the room agreed and then we started the procedure.First our attention was focused on gaining entry to the abdomen in the left upper quadrant using a veris [sic] needle we entered the abdomen and insuflated [sic].Next using an optiview robotic trocar the abdomen was entered.Diagnostic laparoscopy showed no signs of injury from entry to the abdomen.We then focused on placement of additional trocars.Lysis of adhesions was completed using laparoscopic metz in order to allow for additional trocars.3 additional robotic trocars were placed in the left mid and upper abdomen under direct visualization.Additionally, an assistant port was placed in the left upper quadrant.The robot was the docked and we focused on the robotic portion of the procedure.Additional lysis of adhesions was completed using the robotic shears and gentle traction.The content of the hernia defect was reduced.This included small bowel.Care was taken to avoid injury to the bowel.Adhesiolysis was completed for approximately 45 mins.We then focused on placement of the mesh.The effect was measured and then closed with a size 0 v-lock suture.A 15 x 20 cm synecor mesh was selected and introduced to the abdomen.It was secured in a transfascial mannor [sic] using carter-thompson suture passers in 4 quadrants.One end with prolene suture and the other 3 with gore suture.The mesh was then secured sing 0 v-lock suture and absorbable tacks.This completed the robotic portion of the procedure.The robot was undocked and all skin incisions were closed using 4-0 vicryl suture.Dermabond was applied and this completed the procedure.All instrument counts including sharps and sponges were correct at the end of the procedure x 2.The attending dr.(b)(6) was present and participated for the duration of the procedure.¿ on (b)(6) 2017: medical center of (b)(6).Various documenters.Intraoperative nursing record.Physician: (b)(6).Preoperative and postoperative diagnoses: incisional hernia.Procedure: robotic hernia repair.Da vinci robot.Wound class: clean.Implant description: biomaterial 15 x 20 cm.Catalog number: gkfv1520.Oval synecor.Site: abdomen.Manufacturer: wl gore.Serial number (b)(4).Expiration date: 09/19/19.Dressing at trocar sites.On (b)(6) 2017: medical center of (b)(6).Implant sticker.Gore® synecor biomaterial.Ref gkfv1520.Sn: (b)(4).Expiration: 09/19/2019.The records confirm a gore® synecor intraperitoneal biomaterial (gkfv1520/(b)(4)) was implanted during the procedure.On (b)(6) 2017: medical center of (b)(6).(b)(6) discharge summary.Admitted for insufflation of foley bulb in preparation for repair of ventral hernia.Discharge diagnoses: incisional hernia.Pre-operative diagnosis: superior edge ventral hernia.Procedure performed: robotic assisted ventral hernia repair with mesh of incarcerated ventral hernia.Robotic assisted adhesiolysis.Brief history: admitted for procedure, please refer to admission history and physical for full details.Hospital course: (b)(6): operating room for robotic, ventral hernia repair with mesh, admit to floor.On (b)(6): asymptomatic bradycardia, hold home atenolol, continue furosemide, wean pca, advance to full liquid diet.On (b)(6); discontinue pca and intravenous fluid and advance to regular diet.On (b)(6): desaturated to 85%, o2 96% when sitting up at bedside on exam.Oxygen weaned off, adjust pain meds, add simethicone, and continue to mobilize.On (b)(6): discharge home.Discharge instructions: discharged home.Patient is to perform light activity.May have regular diet.Is to perform wound care as follows: may shower.Dr.(b)(6), please give patient office number, call with problems.On (b)(6) 2017: (b)(6) surgical associates.(b)(6) office note.2 weeks postop robotic incisional hernia with mesh and robotic adhesiolysis.Pain improving.Exam: abdomen; soft, non-tender/non-distended, bowel sounds present, no masses felt, no hernia.Impression: incisional hernia without obstruction or gangrene.Plan: doing well, no complications.Follow up 3 month.On (b)(6) 2017: medical center of (b)(6).(b)(6) radiology-ct abdomen/pelvis without contrast.History: bilateral flank pain.Impression: atrophy to the right kidney with areas of cortical scarring as well as possible small parenchymal calcifications within the atrophic right kidney no evidence of ureteral calculi nor evidence of hydronephrosis.No bowel obstruction.Postoperative changes.Probable hernia repair noted within the anterior pelvic wall although there is some edematous changes to the subcutaneous fat planes of the lower anterior pelvic wall recommend clinical correlation as to this finding.No significant free fluid.Other ct findings as described.The evaluation of the solid organs is compromised due to the absence of iv contrast.On (b)(6) 2018: (b)(6) surgical associates.(b)(6) office note.6 month follow up.Doing well, no complaints.Counseling: smoking, diet, injury prevention, exercise.On (b)(6) 2018: (b)(6) surgical associates.(b)(6) office note.Complains of having another hernia.Picked up child and felt a pop, has some swelling.Exam: abdomen; some diastasis and swelling.Impression: separation of muscle (nontraumatic), incisional hernia without obstruction or gangrene.Plan: ultrasound abdomen; note, ultrasound done inconclusive for hernia, no fluid collection or mass seen, will get ct.On (b)(6) 2018: (b)(6) imaging specialists.(b)(6) radiology-ct abdomen/pelvis.History: separation of muscle (nontraumatic), other site.Hernia.Findings: no bowel obstruction present.No gastrointestinal inflammation identified.Changes of prior right hemicolectomy again apparent with no abnormalities in or around the suture line.Postsurgical changes anterior abdominal wall.The umbilicus not well localized because of degree of postsurgical change present.Midline ventral abdominal wall hernia containing peritoneal fat and a loop of small bowel with hernia sac estimated approximately 7.1 x 3.5 cm on transverse and hernia neck width 3.5 cm on same transverse image.Findings similar to prior exam with no evidence of hernia strangulation or obstruction, hernia noted along superior edge of prior suspected ventral herniorrhaphy.Stable mid abdominal wall laxity in lateral right lower quadrant abdominal wall without significant focal hernia.Impression: no acute findings or significant changes.Stable midline ventral abdominal wall hernia containing peritoneal fat and small bowel loop without obstruction or strangulation.
 
Event or Problem Description
It was reported to gore that the patient underwent abdominal panniculectomy, left rectus abdominus internal oblique and transversus abdominis musculofascial advancement flap, right rectus abdominus internal oblique and transversus abdominis musculofascial advancement flap, exploratory laparotomy with lysis of adhesions with a right hemicolectomy with ileocolic anastomosis and omentectomy, complex abdominal wall incisional hernia, recurrent repair with bilateral anterior component separation, and excision of scar, old mesh and foreign body on (b)(6) 2016 whereby a gore® synecor intraperitoneal biomaterial was implanted.It was reported to gore that the patient underwent robotic assisted ventral hernia repair with mesh of incarcerated ventral hernia and robotic assisted adhesiolysis on (b)(6) 2017 whereby a gore® synecor intraperitoneal biomaterial was implanted.It was reported to gore that the patient underwent robotic assisted incisional hernia repair with mesh and robotic lysis of adhesions, extensive, on (b)(6) 2018 whereby a gore® synecor intraperitoneal biomaterial was implanted.The complaint alleges that on june 7, 2018 an additional procedure occurred whereby most of the gore® synecor intraperitoneal biomaterial devices were explanted due to sepsis secondary to bowel perforation.
 
Additional Manufacturer Narrative
H6: updated results/conclusions code 1 for manufacturing evaluation.H6: added method/results/conclusions code 2 for sterilization evaluation.
 
Additional Manufacturer Narrative
H6: updated results/conclusions code 2 for sterilization evaluation.
 
Additional Manufacturer Narrative
H6: updated patient codes.H6: updated device codes.H6: updated conclusion codes.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.This event will be closed as no problem detected.Previous patient codes (2240) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.The following information was determined from the medical records.Medical records: the known medical records span july 5, 2009 through august 22, 2018 and not all records received in this time span are relevant to the gore® synecor intraperitoneal biomaterial.Medical records from august 3, 2011 through july 7, 2014 were not provided.Patient information: medical history: diabetes mellitus ii ­(b)(6) 2014: novolin insulin ­ (b)(6) 2015: uncontrolled; glucose 318 [high]; novolog and lantus insulin.Hypertension.Gastroesophageal reflux disease [gerd].Asthma.Chronic obstructive pulmonary disease [copd].Morbid obesity: ­ (b)(6) 2014: 253 lbs., bmi 46.2, ­ (b)(6) 2016: 218 lbs., bmi 39.9, ­ (b)(6) 2017: 253 lbs., bmi 46.27, ­ (b)(6) 2018: 251 lbs., bmi 45.9.Methicillin resistant staph aureus [mrsa] ­ 7/29/09: microbiology: ¿right lower quadrant abdominal abscess.Methicillin resistant s.Aureus, moderate growth.¿.Prior surgical procedures: unknown dates: cesarean sections x 4.Unknown date: transabdominal hysterectomy, bilateral salpingo oophorectomy.(b)(6) 2008: anterior abdominal wall hernia repair [no records provided].(b)(6) 2009: incision and drainage, debridement of abdominal wall abscess, mesh removal.­ pathology report: ¿specimen designated ¿mesh taken from abdominal wound¿: the specimen received in formalin consists of an irregular-shaped sheet of light tan and blue mesh measuring 14.0 x 6.0 cm.¿.(b)(6) 2009: incision, drainage and debridement of right lower quadrant abscess with removal of retained suture and fragments of mesh.(b)(6) 2014: laparoscopic cholecystectomy with operative choliangiogram implant #1 preoperative complaints: (b)(6) 2016: history & physical: ¿abdominal incisional hernia, plans to have repaired.She is for a temporary ivc filter.Diagnosis: incisional hernia; plans to have repair.¿.(b)(6) 2016: laparoscopic placement of a peritoneal catheter for progressive insufflation and abdominal wall expansion.¿.With a history of incisional ventral hernia repair, status post multiple attempts at repair.The patient has been left with loss of domain.The patient has significant medical problems and has a history of smoking and obesity.She has worked hard to lose weight and has quit smoking, and after evaluation by dr.(b)(6) and review of possible solutions, she was consented first to placement of a peritoneal dialysis catheter for the use of progressive insufflation of the abdomen an expansion to then undergo a component separation and complex ventral hernia repair with mesh a week later.¿.Implant #1 procedure: abdominal panniculectomy.Left rectus abdominus internal oblique and transversus abdominis musculofascial advancement flap.Right rectus abdominus internal oblique and transversus abdominis musculofascial advancement flap.Exploratory laparotomy with lysis of adhesions with a right hemicolectomy with ileocolic anastomosis and omentectomy.Complex abdominal wall incisional hernia, recurrent repair with bilateral anterior component separation to be dictated by dr.(b)(6) and placement of synecor mesh intraperitoneal, by myself.So open hernia with mesh placement.Other procedures were excision of scar, old mesh, foreign body.Implant: gore® synecor intraperitoneal biomaterial (gkfr2030/14899337) 20cm x 30cm rectangle.Implant #1 date: (b)(6) 2016 [hospitalization april 26 ¿ may 2, 2016].Description of hernia being treated: ¿we finished panniculectomy and took the hernia sac off the overlying skin.Then, dr.Howard and i dissected out the hernia sac and old mesh with care to not injure the bowel.With this, there was a redundancy in the right colon, so we did a right hemicolectomy with side-to-side stapled anastomosis and a ta stapled anastomosis, closing the mesenteric defect with 3-0 vicryl, then we had to tee off the upper portion of the incision at the umbilicus, taking out the umbilicus to expose the last hernia defect.At this point, we took the omentum off the remaining colon and stomach.All counts were correct, and we placed tow on-q pump preperitoneal on each side with appropriate dilation.Dr.(b)(6) did 2 anterior releases.¿.Implant size and fixation: ¿then we placed the intraperitoneal mesh using transfascial stay sutures and securestrap sutures or tacks in the retropubic area and the lateral sidewall and to the anterior abdominal wall using 6 transfascial stay sutures; the last 2 being superiorly at the edge of the skin.We were then able to close the anterior fascia with #1 looped pds cutting out any excessive tissues as necessary.We placed a round drain over the mesh and then dr.(b)(6) came in to close the skin in the remaining parts of the operation¿¿ relevant medical information: (b)(6) 2016: pathology report: ¿explanted surgical mesh and surgical sutures.¿ ¿received in formalin labeled annie beavers and ¿abdominal wall hernia sac¿ is a 15.2 x 13.1 x 7 cm aggregate of pink tan fibromembranous tissue, yellow lobulated adipose tissue, suture material and synthetic mesh material.¿.(b)(6) 2016: discharge summary: ¿catheters removed today, continue oral pain meds.Status post right hemicolectomy/omentectomy, and complex abdominal wall reconstruction; tolerating regular diet with bowel movement.Status panniculectomy and anterior component separation bilaterally; continue wound care per dr.(b)(6); wounds secure with sutures in place and dermabond.Maintain bilateral lower abdominal drains (right posterior to fascia above mesh and left in subcutaneous tissue.¿).Implant #2 preoperative complaints: ¿ (b)(6) 2017: ct abdomen: ¿since previous examination, prior placed anterior hernia mesh is no longer apparent.A large right lateral abdominal wall spigelian hernia has been reduced with a small recurrent or residual right lateral spigelian hernia or eventration present containing only a partial loop of large bowel, nonobstructive and nonincarcerated.There is a recurrent midline abdominal wall hernia measuring 6.4 cm in diameter with a 4.6 cm aperture.¿.Implant #2 procedure: robotic assisted ventral hernia repair with mesh of incarcerated ventral hernia.Robotic assisted adhesiolysis.Implant: gore® synecor intraperitoneal biomaterial (gkfv1520/15497226) 15cm x 20cm oval.Implant #2 date: (b)(6) 2017 [hospitalization dates unknown].Description of hernia being treated: ¿lysis of adhesions was completed using laparoscopic metz in order to allow for additional trocars.3 additional robotic trocars were placed in the left mid and upper abdomen under direct visualization.Additionally, an assistant port was placed in the left upper quadrant.The robot was the docked and we focused on the robotic portion of the procedure.Additional lysis of adhesions was completed using the robotic shears and gentle traction.The content of the hernia defect was reduced.This included small bowel.Care was taken to avoid injury to the bowel.Adhesiolysis was completed for approximately 45 mins.We then focused on placement of the mesh.The effect was measured and then closed with a size 0 v-lock suture.¿.Implant size and fixation: ¿a 15 x 20 cm synecor mesh was selected and introduced to the abdomen.It was secured in a transfascial mannor [sic] using carter-thompson [sic] suture passers in 4 quadrants.One end with prolene suture and the other 3 with gore suture.The mesh was then secured sing 0 v-lock suture and absorbable tacks.This completed the robotic portion of the procedure.The robot was undocked and all skin incisions were closed using 4-0 vicryl suture.Dermabond was applied and this completed the procedure.¿.Relevant medical information: (b)(6) 2017: discharge summary: ¿hospital course: 07/11: or for robotic, ventral hernia repair with mesh, admit to floor.07/12: asymptomatic bradycardia, hold home atenolol, continue furosemide, wean pca [patient controlled analgesia], advance to fld [full liquid diet].07/13; discontinue pca and intravenous fluid and advance to regular diet.07/14: desaturated to 85%, o2 96% when sitting up at bedside on exam.Oxygen weaned off, adjust pain meds, add simethicone, and continue to mobilize.07/15: discharge home.¿ (b)(6) 2017: ¿abdomen; soft, non-tender/non-distended, bowel sounds present, no masses felt, no hernia.¿.(b)(6) 2017: ct abdomen/pelvis: ¿no bowel obstruction.Postoperative changes.Probable hernia repair noted within the anterior pelvic wall although there is some edematous changes to the subcutaneous fat planes of the lower anterior pelvic wall recommend clinical correlation as to this finding.No significant free fluid.¿.(b)(6) 2018: ¿6 month follow up.Doing well, no complaints.¿.Implant #3 preoperative complaints: (b)(6) 2018: ¿complains of having another hernia.Picked up child and felt a pop, has some swelling.Exam: abdomen; some diastasis and swelling.Impression: separation of muscle (nontraumatic), incisional hernia without obstruction or gangrene.¿.(b)(6) 2018: ct abdomen/pelvis: ¿midline ventral abdominal wall hernia containing peritoneal fat and a loop of small bowel with hernia sac estimated approximately 7.1 x 3.5 cm on transverse and hernia neck width 3.5 cm on same transverse image.Findings similar to prior exam with no evidence of hernia strangulation or obstruction, hernia noted along superior edge of prior suspected ventral herniorrhaphy.Stable mid abdominal wall laxity in lateral right lower quadrant abdominal wall without significant focal hernia.¿.(b)(6) 2018: ¿has recurrent incisional hernia, will plan repair with mesh.¿.Implant #3 procedure: robotic-assisted incisional hernia repair with mesh.Robotic lysis of adhesions, extensive.Implant: gore® synecor intraperitoneal biomaterial (gkfv1520/16489353) 15cm x 20cm oval.Implant #3 date: (b)(6) 2018 [hospitalization dates unknown].¿we then positioned the patient with rotations on to the patient¿ right side and head down and docked to robot.I went to the console, dissected out the adhesions from the old mesh pieces and reassuring to ensure no bowel injury, no heat was used, only filmy areas were cut and some gentle sweeping.There were filmy adhesions against this synecor mesh.We sharply dissected out the scar tissue when necessary and freed the bowel from the hernia sac.From this old mesh and scar tissue we cut out using some heat and there was no intestine in this dissection.We cleared enough of the adhesions to allow piece of synecor 20 x 15 and this was fixed with four stay sutures prior to coming to the console.The mesh was placed intraperitoneal.We also used 0 v-loc-90 to close the defect.Then, we tacked with this needle the synecor against the anterior abdominal wall and checked for bowel injury.There was no evidence of bowel injury, hematoma or bleeding.We then proceeded to locate and pull out the 4 transfascial stay sutures under direct vision.This was done without difficulty and then we sutured a 20 inch two arm synecor piece permanent suture along the mesh to mesh interface.We then cut and removed the needle and then switched back to laparoscopy and use of absorba tack and securestrap to completely secure the mesh to the anterior abdominal wall as this was the second recurrence.Finally, we inspected the bowel.There was no evidence of injury, bleeding or hematoma.We then proceeded to ask anesthesia to put tap block down.We released pneumoperitoneum, closed the skin with 4-0 vicryl and dermabond.¿.Partial explant preoperative complaints: (b)(6) 2018: ¿this patient who is 2 days postop from robotic -assisted laparoscopic recurrent incisional hernia repair.The patient was doing well for the first 24 hours and then developed worsening abdominal pain and renal failure.She was managed in the icu, resuscitated and without much improvement and worsening renal function and was taken to the operating room.¿.Partial explant procedure: diagnostic laparoscopic converted to exploratory laparotomy with removal of old mesh and debridement of abdominal wall and repair of enterotomy with lysis of adhesions and placement of abdominal wall wound vac.Partial explant date: june 7, 2018 [hospitalization dates unknown].¿skin incision was made in the left upper quadrant.Veress needle inserted, and optical view trocar was placed.This all after a timeout, procedures were covered.Once inside, we clearly saw success [sic].We then opened the patient in the midline through a new tissue cut down and got to the recently placed mesh.This was fixed in place, and we were able to with some degree of pulling remove the permanent suture and the clips.We had to cut down, down towards the old mesh.Then we explored the abdomen by first lysing adhesions and running and lysing adhesions and running, and we localized the ileocolic anastomosis and then ran a reverse in the area of staining, and with running, we found the small enterotomy right at the mesenteric, non-mesenteric border of the jejunum.We suctioned this out, locally debrided any kind of stained tissue and then closed it with a figure-of-eight vicryl and then 3 seromuscular lembert sutures and this was watertight.Then, we completed our lysis of adhesions around all the stained areas and found no other injuries or leakage.I irrigated with bacitracin and saline, removing as much fluid as possible and having it clear.Then, we freshened up the edges of the abdominal wall and cut out the old hernia sac and cut out the old mesh edges, and there was bleeding along the mesh, so it was well incorporated, and we were able to then close with a looped pds superiorly and inferiorly, getting back to the fascia and then placing an abdominal wound vac.She will maintain on the vent, go to icu, and intensive care sepsis protocol will be followed.¿.Relevant medical information: (b)(6) 2018: ct abdomen/pelvis: ¿status post laparotomy.Extensive subcutaneous stranding involving the anterior abdominal wall with a focal collection of gas with possible fistula to the laparotomy incision and to the overlying skin in the right lower quadrant.The stranding extends to the intra-abdominal mesh.Cannot exclude infection of the mesh.Clinical correlation required.Scattered ascites in the upper abdomen¿.(b)(6) 2018: abdominal x-ray: ¿no focal evidence of gi obstruction.¿.(b)(6) 2018: ct abdomen/pelvis: ¿there is a subcapsular splenic fluid collection that has increased in size since prior study, possibly representing hemorrhage or an inflammatory collection.Clinical correlation is recommended in this regard.Infiltration of the mesentery and subcutaneous soft tissues is again demonstrated, stable to slightly improved compared to previous study.¿.(b)(6) 2018: ¿1 month postop.Had repair open, now better.Exam: abdomen; soft nt/nd [nontender/not distended], bs [bowel sounds] present, no masses felt, no hepatosplenomegaly, no hernia.¿.(b)(6) 2018: ¿2 week status post robotic incisional hernia with mesh and robotic lysis of adhesions.Postop exploratory laparotomy for abscess, tolerating regular diet.Exam: abdomen; wound healing well, soft, nt/nd [non-tender/non-distended], bs [bowel sounds] present.¿ ¿obesity.Cutaneous abscess of abdominal wall.¿.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, pain, exposure (extrusion), bowel obstruction and recurrence.As with any surgical procedure, there are always risks of complications for surgical repair of hernias, with or without mesh, these may include but are not limited to, infection, inflammation, adhesion, fistula formation, seroma formation, perforation, wound dehiscence, wound complications, pain, bowel obstruction, ileus, revision/resurgery, device contraction, fever, hernia recurrence.¿.The gore® synecor intraperitoneal biomaterial instructions for use also states: ¿when post-operative infection is suspected, debridement of involved tissues should be considered.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.All available information has been placed on file for use in product surveillance, tracking, trending and follow-up.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: added method/results/conclusion code 3.Manufacturing report #'s 3003910212-2019-00213 and 3003910212-2019-00214 were submitted to capture the two additional gore® synecor intraperitoneal biomaterial devices identified in the medical records.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, pain, exposure (extrusion), bowel obstruction and recurrence.As with any surgical procedure, there are always risks of complications for surgical repair of hernias, with or without mesh, these may include but are not limited to, infection, inflammation, adhesion, fistula formation, seroma formation, perforation, wound dehiscence, wound complications, pain, bowel obstruction, ileus, revision/resurgery, device contraction, fever, hernia recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® SYNECOR INTRAPERITONEAL BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8851457
Report Number3003910212-2019-00212
Device Sequence Number1618143
Product Code FTL
UDI-Device Identifier00733132635368
UDI-Public00733132635368
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K152609
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/16/2019
Device Model NumberGKFR2030
Device Catalogue NumberGKFR2030
Device Lot Number14899337
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date08/01/2019
Supplement Report FDA Received Date10/30/2019
11/13/2019
04/20/2020
06/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient Weight115